Vol. 6, No. 1, 2013

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 3, 361–539
Issue 2, 181–360
Issue 1, 1–180

Volume 9, 5 issues

Volume 8, 5 issues

Volume 7, 6 issues

Volume 6, 4 issues

Volume 5, 4 issues

Volume 4, 4 issues

Volume 3, 4 issues

Volume 2, 5 issues

Volume 1, 2 issues

The Journal
Cover Page
Editorial Board
Editors’ Addresses
Editors’ Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Ethics Statement
Subscriptions
Editorial Login
Author Index
Coming Soon
Contacts
 
ISSN: 1944-4184 (e-only)
ISSN: 1944-4176 (print)
Iterations of quadratic polynomials over finite fields

William Worden

Vol. 6 (2013), No. 1, 99–112
Abstract

Given a map f : and an initial argument α, we can iterate the map to get a finite forward orbit modulo a prime p. In particular, for a quadratic map f(z) = z2 + c, where c is constant, work by Pollard suggests that the forward orbit should have length on the order of p. We give a heuristic argument that suggests that the statistical properties of this orbit might be very similar to the birthday problem random variable Xn, for an n = p day year, and offer considerable experimental evidence that the limiting distribution of the orbit lengths, divided by p, for p x as x , converges to the limiting distribution of Xnn, as n .

Keywords
arithmetic dynamics, birthday problem, forward orbit modulo $p$, random maps
Mathematical Subject Classification 2010
Primary: 37P05
Secondary: 11B37
Milestones
Received: 2 March 2012
Revised: 25 April 2012
Accepted: 10 May 2012
Published: 23 June 2013

Communicated by Michael Zieve
Authors
William Worden
Temple University
Wachman Hall Rm. 517
1805 N. Broad St.
Philadelphia, PA 19122
United States